Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 1, NWS Missoula, MT

January 2, 2022Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Jan 2, 2022, 10:06 AM PST for Idaho County, Idaho. It took effect at Jan 2, 2022, 7:00 PM PST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2022, 10:06 AM PST (18:06 UTC)
In effect from
Jan 2, 2022, 7:00 PM PST
Expired
Jan 3, 2022, 4:00 PM PST
In force
21 hr
Issued by
NWS Missoula, MT

County Idaho County, ID

The radar

The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS75 KMSO 021806
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1106 AM MST Sun Jan 2 2022

IDZ008-040000-
/O.NEW.KMSO.WI.Y.0001.220103T0300Z-220104T0000Z/
Lower Hells Canyon/Salmon River Region-
1006 AM PST Sun Jan 2 2022

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM PST
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...From 7 PM this evening to 4 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
191 
WWUS75 KMSO 032344
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
444 PM MST Mon Jan 3 2022

IDZ008-040045-
/O.EXP.KMSO.WI.Y.0001.000000T0000Z-220104T0000Z/
Lower Hells Canyon/Salmon River Region-
344 PM PST Mon Jan 3 2022

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 2, 2:06 AM PST, 8 hours earlier.

Area forecast discussion, Jan 2, 2:06 AM PST, 8 hours before
Area Forecast Discussion
National Weather Service Missoula MT
306 AM MST Sun Jan 2 2022

.DISCUSSION...Today will be the final day of dry and sunny
conditions thanks to high pressure, resulting once more in brisk
high temperatures and very cold morning temperatures. The thing to
pay attention to today will be the increasing winds expected
across the Camas Prairie in Idaho, including the Highway 95
corridor from Whitebird Grade to Cottonwood. Winds have already
begun to transport snow in these areas and as winds strengthen
today into Monday, ground blizzards will become an increasing
concern with time. Periods of reduced visibility in the
aforementioned locations will impact those traveling from now
through Monday afternoon. Winds exceeding 50 to 60 mph will be
common, particularly Monday.

Elsewhere, winds will increase in terrain across the region above
6000 feet, creating inclement backcountry conditions due to strong
winds and transporting snow. No new snowfall is expected today
for the Northern Rockies, but that will change late in the day on
Monday as moisture from the PacNW moves inland late Monday through
Tuesday. Though forecast models keep delaying the onset of precip,
mountainous terrain along the Idaho/Montana border will begin to
pick up appreciable snowfall long before valleys see any
accumulations. The strong winds aloft will play a part in this;
thus limiting snowfall down to valley surfaces.

Snow will become more sparse and showery in nature late Tuesday
through Wednesday before the next round of snow enters from the
west. Before then, cold arctic air will attempt to make its way
west of the Continental Divide. As it does so, temperatures along
the Divide and into northwest Montana will drop back down to
frigid values (single digits and low teens for high temps). How
far westward this frigid air progresses is yet to be seen, but
could make it as far west as the ID/MT border.

An Atmospheric River entering onto the Washington and Oregon
coasts on Thursday will eventually translate into moderate to
heavy mountain snowfall Thursday through the weekend for the
Northern Rockies. As a result, valley snow will become more and
more of a likelihood by Friday, particularly west central Montana
and northwest Montana, as precipitation increases and shifts
northward. Valley accumulations in central Idaho valleys may mix
with freezing rain or rain for a time Thursday morning, creating
additional travel impacts.

All in all, the mountains stand to pick up a few feet of new snow
from late this week into next weekend, with valleys seeing
additional snowfall as well.

&&

.AVIATION...Sunny and dry conditions will exist today across the
Northern Rockies. Strong winds aloft will plague the airspace
across the region, with strong surface winds of 40 to 50 knots out
of the south impacting KGIC today through roughly 02/20Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Winter Storm Warning until 4 PM PST Monday Orofino/Grangeville
     Region.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:07 AM PSTWinter Weather AdvisoryMSOClearwater, Idaho, Lemhi48 hr

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.